Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 187, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 8, 2017, 2:28 AM CDT for Harper County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 2:28 AM CDT (07:28 UTC)
- Expired
- Jul 8, 2017, 3:01 AM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 39 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
472
WUUS53 KICT 080728
SVRICT
KSC077-080815-
/O.NEW.KICT.SV.W.0187.170708T0728Z-170708T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
228 AM CDT SAT JUL 8 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Harper County in south central Kansas...
* Until 315 AM CDT
* At 228 AM CDT, a severe thunderstorm was located 6 miles northeast
of Manchester, or 6 miles southeast of Anthony, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anthony and Bluff City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9813 3719 9803 3715 9780 3700 9780
TIME...MOT...LOC 0728Z 302DEG 25KT 3707 9797
HAIL...1.25IN
WIND...60MPH
$$
CARUSO1 follow-up statement
619
WWUS53 KICT 080801
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
301 AM CDT SAT JUL 8 2017
KSC077-080811-
/O.CAN.KICT.SV.W.0187.000000T0000Z-170708T0815Z/
Harper KS-
301 AM CDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3700 9813 3719 9803 3715 9780 3700 9780
TIME...MOT...LOC 0759Z 302DEG 25KT 3695 9773
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:32 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 7, 11:32 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1132 PM CDT Fri Jul 7 2017 .SHORT TERM...(This evening through Sunday night) Issued at 247 PM CDT Fri Jul 7 2017 Forecast highlights...Thunderstorm chances through Saturday morning, hot and mostly dry thru the upcoming week. This afternoon-tonight...Hit-or-miss showers/thunderstorms will impact the region this afternoon, as a subtle upper level impulse approaches from the northwest, and a weak cold frontal zone moves slowly south over southern KS. Thinking widely scattered storms that can develop over southern KS will have the greatest potential to be surface-based, and thus have a higher likelihood of being strong/severe. Organized severe weather is not expected, although ample instability with weak deep layer shear could promote dime- quarter size hail, 50-60 mph winds and torrential downpours with the strongest activity. Meanwhile, severe weather appears unlikely with activity further north across central and east-central Kansas, as it is rooted around 700mb. After midnight, thunderstorm chances may increase from the west, as a loosely organized thunderstorm complex or two rolls southeast off the High Plains, amidst favorable moist/unstable low-level inflow. Most hi- resolution short-term models target primarily southern portions of central KS and south-central KS with this activity. Organized severe weather appears unlikely. Saturday-Sunday...Thinking a few morning showers/thunderstorms may linger across south-central KS Saturday. Otherwise, the rest of the day should remain dry for most areas, with highs climbing into the upper 80s to low 90s. There are some hints for a few showers/thunderstorms across mainly central and northern KS Saturday night, as afternoon Nebraska thunderstorm activity possibly moves south along eastern edge of warmer mid-level temperatures. This could linger into Sunday morning over eastern/southeast KS. Otherwise, warmer temperatures will start to creep in for Sunday, with highs reaching the upper 90s west of I-135. .LONG TERM...(Monday through Friday) Issued at 247 PM CDT Fri Jul 7 2017 Monday-Friday...Medium range model consensus supports above normal temperatures and mostly dry weather this upcoming week, as upper level high pressure builds in from the west. High temperatures will be well into the 90s, and some locations across portions of central/north-central KS reaching the low 100s per progged low-level thickness values. This will also shift the storm track north, supporting low to nil precipitation chances for most areas. If anyone is going to experience a shower or thunderstorm, it would be portions of central and northern KS Wednesday night, and again later in the week. However, the ECMWF is not nearly as optimistic with this scenario, keeping the ridge firmly in place, compared to the GFS which attempts to retrograde the ridge some by late week, resulting in increased storm chances. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1132 PM CDT Fri Jul 7 2017 VFR conditions expected to prevail thru the forecast valid period. That said, scattered elevated convection is expected overnight from west-central into south central Kansas. The highest probabilities are expected west of a KRSL-KHUT-KICT line, though plan to insert VCSH through the early morning predawn hours in those terminals as well as KGBD. Amendments as needed for TSRA. Light easterly component wind will veer to more of a southerly component during Saturday. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 90 71 94 / 30 30 10 10 Hutchinson 67 91 70 96 / 30 30 10 10 Newton 67 90 70 93 / 20 20 10 10 ElDorado 66 88 69 92 / 20 20 10 10 Winfield-KWLD 70 90 71 93 / 30 30 10 10 Russell 65 92 68 98 / 30 20 20 0 Great Bend 65 91 68 97 / 40 30 10 0 Salina 65 93 70 97 / 10 10 20 10 McPherson 66 91 69 96 / 20 20 10 10 Coffeyville 70 90 70 91 / 30 30 20 20 Chanute 67 89 69 90 / 10 10 10 20 Iola 67 89 68 90 / 10 10 10 20 Parsons-KPPF 68 89 69 91 / 20 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, Jul 7, 9:24 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 924 PM CDT Fri Jul 7 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 924 PM CDT Fri Jul 7 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance for thunderstorms across a part of central and southern Kansas, generally southwest of a Salina to Newton to Chanute line. These storms are not expected to be strong or severe, though some locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few showers and storms may linger across the area Saturday morning, with slight chances over central Kansas Saturday night and southeast Kansas Sunday morning. A few strong storms capable of 50 mph winds are possible Saturday night across central Kansas. Hot and mostly dry weather will prevail through the upcoming week, with heat indices around 100 degrees Sunday, and 100 to 103 degrees through at least mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 8, 1:42 AM CDT, 46 minutes before
Special Weather Statement National Weather Service Wichita KS 142 AM CDT SAT JUL 8 2017 KSZ091-080730- Harper KS- 142 AM CDT SAT JUL 8 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Harper County in south central Kansas... * Until 230 AM CDT * At 139 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southwest of Attica...moving southeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Attica, Waldron and Corwin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3700 9835 3729 9835 3727 9813 3700 9804 TIME...MOT...LOC 0642Z 311DEG 20KT 3717 9830 CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.